Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Norman, OK

February 5, 20084 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 5, 2008, 3:03 AM CST for 4 counties in Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2008, 3:03 AM CST (09:03 UTC)
Expired
Feb 5, 2008, 3:45 AM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Caddo County, OK, Canadian County, OK, Kingfisher County, OK

The radar

The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 3:20 AM CSTHAIL 0.88Geary, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3773 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 050903
SVROUN
OKC011-015-017-073-050945-
/O.NEW.KOUN.SV.W.0013.080205T0903Z-080205T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
303 AM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA...
  WESTERN KINGFISHER COUNTY IN CENTRAL OKLAHOMA...
  SOUTHERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  NORTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 345 AM CST

* AT 303 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
  BRIDGEPORT TO EASTERN FORT COBB RESERVOIR...MOVING NORTHEAST AT 50 
MPH. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

* LOCATIONS IN THE WARNING INCLUDE ALBERT...BINGER...BRIDGEPORT...
  CALUMET...COGAR...CONCHO...DOVER...EL RENO...FORT COBB RESERVOIR...
  GEARY...GREENFIELD...HINTON...KINGFISHER...LOOKEBA...OKARCHE AND
  OMEGA.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 90 AND 132.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING AND MOVE AWAY FROM
WINDOWS.

LAT...LON 3611 9785 3548 9781 3536 9802 3538 9804
      3538 9808 3532 9809 3510 9850 3565 9858
TIME...MOT...LOC 0903Z 233DEG 45KT 3557 9840 3521 9839

$$
2 follow-up statements
000 
WWUS54 KOUN 050934
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 AM CST TUE FEB 5 2008

OKC011-015-050943-
/O.CAN.KOUN.SV.W.0013.000000T0000Z-080205T0945Z/
BLAINE OK-CADDO OK-
333 AM CST TUE FEB 5 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
CADDO AND SOUTHERN BLAINE COUNTIES...

LAT...LON 3561 9782 3537 9822 3573 9822 3574 9820
      3589 9820 3611 9785
TIME...MOT...LOC 0933Z 233DEG 45KT 3588 9813 3547 9814

$$

OKC017-073-050945-
/O.CON.KOUN.SV.W.0013.000000T0000Z-080205T0945Z/
KINGFISHER OK-CANADIAN OK-
333 AM CST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CST
FOR WESTERN CANADIAN AND WESTERN KINGFISHER COUNTIES...

AT 333 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
KINGFISHER TO 12 MILES SOUTH OF CALUMET...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE CALUMET...CONCHO...DOVER...EL
  RENO...KINGFISHER...OKARCHE AND OMEGA.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 110 AND 122.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY.

LAT...LON 3561 9782 3537 9822 3573 9822 3574 9820
      3589 9820 3611 9785
TIME...MOT...LOC 0933Z 233DEG 45KT 3588 9813 3547 9814

$$
000 
WWUS54 KOUN 050946 RRA
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 AM CST TUE FEB 5 2008

OKC017-073-050956-
/O.EXP.KOUN.SV.W.0013.000000T0000Z-080205T0945Z/
KINGFISHER OK-CANADIAN OK-
346 AM CST TUE FEB 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR CANADIAN AND WESTERN
KINGFISHER COUNTIES EXPIRED AT 345 AM CST...

THE STORMS HAD WEAKENED.

LAT...LON 3561 9782 3537 9822 3573 9822 3574 9820
      3589 9820 3611 9785
TIME...MOT...LOC 0934Z 233DEG 45KT 3589 9812 3548 9813

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:59 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 5, 2:59 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
259 AM CST TUE FEB 5 2008

.DISCUSSION...STORM SYSTEM CURRENTLY EVOLVING OVER THE SOUTHERN
PLAINS IS THE MAIN FOCUS THIS MORNING. COLD FRONT/DRYLINE TRIPLE
POINT SETTING UP IN FAR SOUTHWEST OKLAHOMA...WILL TRACK EAST THIS
MORNING. MOISTURE AND MID LEVEL INSTABILITY EXTEND WELL BACK TO THE
NORTH OF THE FRONT...SUPPORTING A CHANCE FOR THUNDER AND HAIL AS FAR
NORTH AND WEST AS ENID...CLINTON...LAWTON..HENRIETTA TEXAS. STRONG
HEIGHT FALLS TO OVERSPREAD THE ENTIRE REGION...AND A PACIFIC
FRONT...TO OVERTAKE THE DRYLINE THIS MORNING...SO THERE IS PLENTY
OF LIFT OCCURRING. EXPECT STRONGLY FORCED LINE OF THUNDERSTORMS TO
ERUPT AS THE LIFT REMOVES THE CAP IN SOUTHERN OKLAHOMA...NEAR AND
EAST OF THE LOW PRESSURE CENTER. POSSIBLY A SEVERE SQUALL
LINE...THOUGH WITH TIME OF DAY...HAIL WILL BE THE MAIN THREAT...AS
NEAR SURFACE LAYER REMAINS STABLE.

FOLLOWING THIS ACTIVITY...A MID LEVEL DRY SLOT WILL MOVE IN AS THE
COLD AIR SURGES SOUTHWARD. AFTER A BRIEF CHANCE FOR SNOW IN NORTHERN
OKLAHOMA...SUSPECT MIDDAY INTO THE AFTERNOON WILL SEE ONLY DRIZZLE
AND LIGHT RAIN. MAIN CONCERN WOULD BE IF SURFACE TEMPS CAN REACH
FREEZING...FOR POTENTIAL FREEZING DRIZZLE. CURRENT FORECAST HAS
TEMPS BORDERLINE...HOWEVER...AND MAINLY JUST ABOVE FREEZING. GIVEN
THE DAYTIME OCCURRENCE OF THE PRECIP...AND RECENT WARM
WEATHER/GROUND...WILL NOT ISSUE ANY WINTER WEATHER ADVISORY AT THIS
TIME. IT MAY BECOME A SHORT TERM PROBLEM...OVER A SMALL AREA...OF
FAR NORTHWEST OKLAHOMA. WILL UPDATE IF NECESSARY.

TUESDAY NIGHT...WRAP AROUND MID LEVEL MOISTURE REACHES
NORTHERN/CENTRAL OKLAHOMA...WITH CHANCE FOR VERY LIGHT SNOW. REST OF
THE FORECAST IS THEN DRY...AND RELATIVELY MILD...AS BASE OF UPPER
TROUGH SHIFTS NORTHEASTWARD...LEAVING NORTHWEST FLOW OVER THE
PLAINS. A GLANCING BLOW OF CANADIAN AIR LOOKS TO ARRIVE LATE IN THE
WEEKEND...BUT FEEL THE GFS IS OVERDONE WITH AMOUNT OF
COOLING...GIVEN EXPECTED LACK OF CLOUD COVER AND BACKDOOR NATURE OF
THE FRONT. MADE SOME CHANGES TO REFLECT THIS THINKING AND BLEND WITH
SURROUNDING OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  26  48  28 /  80  20   0   0
HOBART OK         41  25  51  29 /  40  10   0   0
WICHITA FALLS TX  58  28  55  34 /  30   0   0   0
GAGE OK           35  18  44  22 /  70  30   0  10
PONCA CITY OK     38  21  41  26 /  80  40   0  10
DURANT OK         68  31  50  34 /  90   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE
Hazardous weather outlook, Feb 4, 7:28 PM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CST MON FEB 4 2008

OKZ004>048-050>052-TXZ083>090-051300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
728 PM CST CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA EAST OF A LINE FROM ARCHER CITY
TEXAS... TO DUNCAN... TO NORMAN... TO CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER MIDNIGHT.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND OUTDOOR ITEMS MAY OCCUR FROM HAIL UP
TO GOLF BALL SIZE.

MINOR WIND DAMAGE TO TREES AND LIGHTWEIGHT OBJECTS MAY OCCUR FROM
STRAIGHT LINE WIND GUSTS OF 65 MPH.

THERE IS ALSO A VERY SLIGHT CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE TONIGHT.

DISCUSSION...
A COLD UPPER LEVEL STORM SYSTEM... AND STRONG JET STREAM WINDS...
WILL MOVE FROM THE SOUTHERN ROCKIES INTO THE SOUTHERN PLAINS
OVERNIGHT. THE STORM SYSTEM WILL ENCOUNTER UNSEASONABLY WARM AND
MOIST LOW LEVEL AIR... RESULTING IN THE POSSIBILITY OF SEVERE
THUNDERSTORMS.

A DRY LINE... LYING FROM SOUTH CENTRAL INTO NORTHEASTERN OKLAHOMA
EARLY THIS EVENING... WILL MOVE NORTHWEST OVERNIGHT. MOIST AND
RELATIVELY UNSTABLE AIR AT LOW LEVELS WILL SPREAD NORTHWEST INTO
PARTS OF WESTERN NORTH TEXAS AND CENTRAL OKLAHOMA. AT THE SAME TIME
A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS EVENING... AND WILL
INTERSECT THE DRY LINE BETWEEN 10 PM AND MIDNIGHT NEAR OR JUST
NORTHWEST OF INTERSTATE 44. THUNDERSTORMS MAY DEVELOP QUICKLY AT
THAT TIME... AND MOVE EAST ACROSS ROUGHLY THE SOUTHEASTERN HALF OF
OKLAHOMA BETWEEN MIDNIGHT AND DAYBREAK.

STRONG LOW LEVEL AND DEEP LAYER WIND SHEAR WILL FAVOR THE
DEVELOPMENT OF ROTATING THUNDERSTORMS. GIVEN THE PRESENCE OF
MODERATE INSTABILITY... LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY
WITH THE LONGER LIVED STORMS. IN ADDITION...THE POTENT COMBINATION
OF THE LOWER AND UPPER LEVEL WINDS SUGGESTS THAT THERE COULD ALSO BE
ISOLATED TORNADOES. THESE STORMS WILL MOVE QUICKLY... AND OCCUR AT A
TIME WHEN MOST PEOPLE ARE SLEEPING. PEOPLE IN SOUTHEAST OKLAHOMA
SHOULD CHECK THAT THEIR NOAA WEATHER RADIOS ARE IN GOOD WORKING
ORDER... AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.

RAIN AND EMBEDDED THUNDERSTORMS ALSO ARE EXPECTED TO BREAK OUT LATE
TONIGHT FARTHER TO THE WEST AND NORTH... BEHIND THE COLD FRONT... IN
PARTS OF NORTHERN AND WESTERN OKLAHOMA. THE MAIN HAZARD WITH THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL FALL SHARPLY BEHIND THE COLD FRONT TONIGHT. MANY
AREAS THAT SAW RECORD HIGHS IN THE 70S AND 80S WILL FALL QUICKLY
INTO THE 30S AND LOWER 40S LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE EARLY TUESDAY MORNING IN
SOUTHEASTERN OKLAHOMA... BEFORE MOVING EAST OUT OF THE REGION BY
MIDDAY. ONE OR TWO SEVERE STORMS COULD LINGER INTO TUESDAY MORNING
IN FAR SOUTHEAST OKLAHOMA. NO THUNDERSTORMS ARE EXPECTED AFTER
TUESDAY.

OTHER HAZARDOUS WEATHER...
BEFORE THE STORM SYSTEM EXITS ON TUESDAY... RAIN MAY CHANGE TO LIGHT
SNOW BEFORE ENDING. LIGHT ACCUMULATIONS... UP TO AN INCH OR SO...
WILL BE POSSIBLE FROM WEST CENTRAL INTO NORTH CENTRAL OKLAHOMA...
WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE OVER NORTHWESTERN
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Special weather statement, Feb 5, 2:22 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 AM CST TUE FEB 5 2008

OKZ016-017-022-034-035-050845-
BLAINE OK-CUSTER OK-WASHITA OK-KIOWA OK-GREER OK-
222 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...GREER...
KIOWA AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF
CORDELL TO 5 MILES NORTHWEST OF LONE WOLF AT 222 AM CST...MOVING
NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE.
Special weather statement, Feb 5, 2:45 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
245 AM CST TUE FEB 5 2008

OKZ021-034-050900-
BECKHAM OK-GREER OK-
245 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BRINKMAN AT
245 AM CST...MOVING NORTHEAST AT 55 MPH.

HAIL TO THE SIZE OF DIMES IS LIKELY.
Local storm report, Feb 5, 2:58 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
258 AM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             5 E CLINTON             35.51N 98.88W
02/05/2008  E1.00 INCH       CUSTER             OK   PUBLIC

            NICKEL TO QUARTER SIZE HAIL COVERING GROUND AT THE LOVES
            COUNTRY STORE.

&&

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:27 AM CSTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Kiowa, Washita48 min
Feb 5, 3:12 AM CSTSevere Thunderstorm WarningOUNBlaine, Major33 min
Feb 5, 3:27 AM CSTSevere Thunderstorm WarningOUNAlfalfa, Grant, Major48 min
Feb 5, 4:09 AM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher51 min
Feb 5, 4:14 AM CSTSevere Thunderstorm WarningOUNGrant31 min
Feb 5, 4:16 AM CSTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan44 min
Feb 5, 8:48 AM CSTSevere Thunderstorm WarningOUNHughes, Seminole27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.